Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 187, NWS Pueblo, CO

August 4, 2020El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 4, 2020, 2:52 PM MDT for El Paso County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2020, 2:52 PM MDT (20:52 UTC)
Expired
Aug 4, 2020, 3:30 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 36 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 1:46 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 115 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
115 J/kg
Mixed-layer CIN
-462 J/kg
Mixed-layer LCL
2368 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

958 
WUUS55 KPUB 042052
SVRPUB
COC041-042130-
/O.NEW.KPUB.SV.W.0187.200804T2052Z-200804T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
252 PM MDT Tue Aug 4 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern El Paso County in east central Colorado...

* Until 330 PM MDT.

* At 252 PM MDT, a severe thunderstorm was located just west of 
  Ellicott, or 23 miles east of Colorado Springs, moving southeast 
  at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Schriever AFB, Truckton and Ellicott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 10453 3889 10437 3870 10407 3855 10434
TIME...MOT...LOC 2052Z 315DEG 14KT 3881 10439 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
4 follow-up statements
894 
WWUS55 KPUB 042104
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
304 PM MDT Tue Aug 4 2020

COC041-042130-
/O.CON.KPUB.SV.W.0187.000000T0000Z-200804T2130Z/
El Paso CO-
304 PM MDT Tue Aug 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

At 304 PM MDT, a severe thunderstorm was located near Ellicott, or 23
miles east of Colorado Springs, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Schriever AFB, Truckton and Ellicott. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3881 10453 3889 10437 3870 10407 3855 10434
TIME...MOT...LOC 2104Z 319DEG 9KT 3879 10440 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
124 
WWUS55 KPUB 042113
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
313 PM MDT Tue Aug 4 2020

COC041-042130-
/O.CON.KPUB.SV.W.0187.000000T0000Z-200804T2130Z/
El Paso CO-
313 PM MDT Tue Aug 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

At 313 PM MDT, a severe thunderstorm was located over Truckton, or 33
miles east of Colorado Springs, moving southeast at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Truckton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 10447 3884 10429 3870 10407 3855 10434
TIME...MOT...LOC 2113Z 309DEG 5KT 3876 10421 

HAIL...1.00IN
WIND...60MPH
 
$$

KT
432 
WWUS55 KPUB 042122
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
322 PM MDT Tue Aug 4 2020

COC041-042130-
/O.CON.KPUB.SV.W.0187.000000T0000Z-200804T2130Z/
El Paso CO-
322 PM MDT Tue Aug 4 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MDT
FOR SOUTHEASTERN EL PASO COUNTY...

At 322 PM MDT, a severe thunderstorm was located over Truckton, or 35
miles east of Colorado Springs, moving southeast at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Truckton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3875 10436 3881 10424 3870 10407 3859 10427
TIME...MOT...LOC 2122Z 315DEG 14KT 3873 10418 

HAIL...0.88IN
WIND...60MPH
 
$$

KT
865 
WWUS55 KPUB 042129
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
329 PM MDT Tue Aug 4 2020

COC041-042139-
/O.EXP.KPUB.SV.W.0187.000000T0000Z-200804T2130Z/
El Paso CO-
329 PM MDT Tue Aug 4 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EL PASO COUNTY
WILL EXPIRE AT 330 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
east central Colorado.

LAT...LON 3875 10436 3881 10424 3870 10407 3859 10427
TIME...MOT...LOC 2129Z 315DEG 14KT 3871 10416 

$$

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 11:23 AM MDT, 3 hours 29 minutes earlier.

Area forecast discussion, Aug 4, 11:23 AM MDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1123 AM MDT Tue Aug 4 2020

.SHORT TERM...(Today and tonight)
Issued at 338 AM MDT Tue Aug 4 2020

The upper level ridge that has been located over the western US is
compressing to the south, which will allow more amplified shortwaves
to propagate over southern Colorado. The upper level flow will be
from the west-northwest, whereas the surface flow will be from the
south over the far eastern plains and the west closer to the
mountains. Lee troughing will create the southerly winds over the
far eastern plains which will advect ample amounts of moisture
towards the region, whereas the westerly winds near the mountains
will help create a tight moisture gradient, which equates to a
dryline forming over the far eastern plains. East of the dryline
there is expected to be 2000-3000 J/kg of surface based CAPE
according to the HREF ensemble means and 40 to 50 kts of deep shear.
So the environment over the far eastern plains is primed for severe
weather development.

Storm morphology: A shortwave will spark thunderstorms over the
eastern mountains and the I-25 corridor shortly after Noon. CAPE
values over the I-25 corridor will be around 1000-1500 J/kg, but the
deep shear is around 25-30 kts. Sure, an isolated severe storm is
possible during the early afternoon over the I-25 corridor, but the
majority of the storms are expected to be sub-severe. As the
shortwave progresses east, the thunderstorms will reach the
aforementioned environment over the far eastern plains during the
evening hours (around 5-7pm), which is when the best chance for
severe weather is expected. The storms over the eastern plains are
expected to be supercells initially, but as the sun sets, they will
morph into a multi-cell, MCS/MCC as they exit into Kansas. Model
soundings indicate that tornadoes are not likely, as LCL will be
around 5 kft, but as the storms interact with the dryline, some
enhanced low-level vorticity may spin up a landspout tornado. The
main risks will be golf ball sized hail and wind gusts up to 70
mph. Showers and thunderstorms are expected to exit Colorado
around midnight tonight.

High temperatures will be in the lower 90s over the plains, the mid
to upper 80s over the mountain valleys and Teller County, and the
70s over Lake County. The low temperatures tomorrow morning will be
in the upper 50s to lower 60s over the plains the 40s and 50s
over the mountain valleys and Teller County, and the lower 40s
over Lake County.

.LONG TERM...(Wednesday through Monday)
Issued at 338 AM MDT Tue Aug 4 2020

On Wed the upper level ridge center is expected to be near the
southern NM border, with westerly flow aloft over CO and a
disturbance moving through the upper ridge over northern CO in the
afternoon and moving through eastern CO in the evening.  The
forecast models show little in the way of showers/storms through
early afternoon, and then show scattered storms developing along the
eastern mtns in the mid to late afternoon hours, then isolated to
scattered storms spreading across the southeast plains through the
evening.  The NAM shows CAPE values of about 1600 to greater than
2000 J/kg over the southeast plains in the late afternoon and early
evening hours, with 0-6km bulk shear values of around 40 kts.  SPC
had a marginal risk of severe storms over the I-25 corridor and much
of the southeast plains for Wed. Limited moisture over western areas
will likely mean that there will only be some isolated storms over
the central and southwest mtns and the San Luis Valley. Temps on Wed
are forecast to be around to slightly above average with highs
mostly in the upper 80s and lower 90s across the plains, in the 80s
in the high valleys, and in the 70s to around 80 in Teller County.

Thu looks similar to Wed with limited activity over western areas,
and isolated to scattered storms over the eastern mtns in the
afternoon, then spreading eastward across the plains through the
evening.

Not much change for Fri either, with isolated to scattered storms
over and near the mtns, but there may be more limited chances for
storms over the eastern plains.  Temps will probably be a little
warmer over the southeast plains, with mid and upper 90s for highs.
The high valleys will continue to see highs in the 80s.

Westerly flow aloft over the area this weekend and into Mon looks a
little drier but some isolated showers/storms, mainly over and near
the mtns cannot be ruled out.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1122 AM MDT Tue Aug 4 2020

KALS...
VFR conditions expected at KALS over the next 24 hours. There is a
chance of storms in the area after 19Z, but the chance of anything
moving close to the terminal is currently low. Will not include VCTS
at this time, but also cannot rule a stray storm out entirely. Winds
will stay mostly westerly and weaken considerably overnight
accompanied by a decrease in cloud cover.

KCOS and KPUB... Both KCOS and KPUB will see some convective
activity today. Latest model runs show storms developing near El
Paso and Pueblo Counties starting at 19Z and moving SE. Main risks
for today are heavy rain and hail, which could lower flight
categories to MVFR or high end IFR, as well as gusty winds. Will
have to keep an eye on revising TAFs for potential outflow as well.
Storms are expected to persist near KCOS and KPUB until 0Z, although
isolated storms could persist slightly later near the terminals if
conditions allow. Overnight winds are expected to weaken at both
sites and low stratus clouds are once again possible in the early
morning hours.
-MG
&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SKELLY
LONG TERM...28
AVIATION...GARBEROGLIO
Hazardous weather outlook, Aug 4, 11:17 AM MDT, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1117 AM MDT Tue Aug 4 2020

COZ058>089-093>099-051730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1117 AM MDT Tue Aug 4 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible over the plains this afternoon
and evening.

Storms are expected to form over the I-25 corridor around 1 to 2 PM
with the strongest storms over this area capable of producing 60
mph winds and quarter sized hail.

Later this afternoon the storms will continue to move east and
are expected to intensify further. The strongest storms will be
capable of producing tennis ball sized hail and 70 mph winds. The
storms should affect the La Junta area around 5 to 7 pm, and the
Lamar and Springfield regions after 6 pm. the strongest activity
should move out of the state of Colorado after 10 pm.

Overall, the greatest threat of severe weather today will
generally be east of a line from Black Forest to La Junta to
Springfield.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms are expected over the eastern mountains
and plains Wednesday afternoon and evening, with isolated storms
possible in the high valleys and along the Continental Divide.
There could be a couple or a few severe storms over the southeast
plains and I-25 corridor, with wind gusts around 60 mph and hail
the size of ping pong balls being the main risks.

Isolated to scattered thunderstorms are expected Thursday across
southern Colorado. On Friday, mainly isolated storms will be
possible over the mountains and high valleys, and portions of the
I-25 corridor.

Saturday through Monday it looks a little drier but there will
still be the possibility of isolated storms over the mountains,
high valleys and I-25 corridor.

All storms will be capable of producing potentially deadly
lightning and gusty winds. Some of the stronger storms will also
be capable of producing locally heavy rain and small hail. If
heavy rain moves over a recent burn scar, there could be a flash
flood and debris flow risk.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible over the plains this afternoon and evening.

Hodanish

In the hours before

Local storm report, Aug 4, 8:57 AM MDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
857 AM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      5 SW LA VETA            37.47N 105.08W
08/03/2020                   HUERFANO           CO   PUBLIC

            DELAYED REPORT: RUSHING WATER ACROSS CR 421
            ALONG INDIAN CREEK, ABOUT A FOOT DEEP. ROAD
            IS IMPASSABLE. VIDEO SENT TO OFFICE.

&&

GH
Special weather statement, Aug 4, 2:30 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Pueblo CO
230 PM MDT Tue Aug 4 2020

COZ084-085-042100-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
230 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EL PASO COUNTY UNTIL
300 PM MDT...

At 229 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ellicott, or 27 miles east of Colorado Springs, moving southeast at
15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Truckton, and Yoder.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3876 10405 3874 10405 3863 10426 3884 10443
      3892 10428
TIME...MOT...LOC 2029Z 317DEG 15KT 3885 10432

KT
Local storm report, Aug 4, 2:49 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
249 PM MDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      6 N CUCHARA             37.46N 105.10W
08/03/2020                   HUERFANO           CO   PUBLIC

            DELAYED REPORT: MASSIVE FLASH FLOOD COMING
            DOWN INDIAN CREEK. VIDEO SHOWS SEVERAL NEW
            CHANNELS, RUSHING WATER SEVERAL FEET DEEP
            WITH AN EXPANSE NEARLY 100 FEET WIDE. CR 421
            COMPLETELY INUNDATED.

&&

GH

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:14 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
Aug 3, 6:58 PM MDTSevere Thunderstorm WarningPUBLas Animas47 min
Aug 3, 7:01 PM MDTFlash Flood Warning Considerable damage threatPUBHuerfano116 min
Aug 3, 7:20 PM MDTSpecial Weather StatementPUBLas Animas25 min
Aug 3, 7:26 PM MDTSpecial Weather StatementPUB34 min
Aug 3, 7:46 PM MDTSpecial Weather StatementPUB44 min
Aug 3, 8:21 PM MDTSpecial Weather StatementPUBBaca39 min
Aug 3, 8:27 PM MDTSevere Thunderstorm WarningPUBBaca33 min
Aug 3, 8:56 PM MDTSpecial Weather StatementPUBBaca49 min
Aug 4, 2:30 PM MDTSpecial Weather StatementPUBEl Paso30 min
Aug 4, 3:47 PM MDTSpecial Weather StatementPUBLas Animas28 min
Aug 4, 3:58 PM MDTSpecial Weather StatementPUBLas Animas32 min
Aug 4, 5:32 PM MDTSpecial Weather StatementPUBBaca28 min
Aug 4, 5:43 PM MDTSevere Thunderstorm WarningPUBBaca32 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.